Minnesota, 2019

Flood in Minnesota, July 5 to 13, 2019

July 5 to 13, 2019 · NWS ABR · 1 event in 1 county or zone

33 feet on July 6th. The creek then fell back below flood stage on July 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rainfall runoff caused the west branch of Twelve Mile Creek near Dumont to go above the flood stage of 6 feet on July 5th rising to 7.33 feet on July 6th. The creek then fell back below flood stage on July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 2:39 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 5, 2:39 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
339 PM CDT Fri Jul 5 2019

.SHORT TERM...(This Evening through Saturday Night)
Issued at 339 PM CDT Fri Jul 5 2019

Mid level meso-vortex still bringing some showers/isold storms to
the far eastern cwa late this afternoon. These are expected to
end/move east into the early evening. Otherwise, new development is
already occurring out west with lift from the next short wave trough
coming in. The ops models and hi-res models all show this activity
continuing/increasing into the evening and night as it moves east.
Most all models show this convection having a hard time making it to
the James Valley and east tonight into early Saturday. Therefore,
have trimmed the pops back across much of the east. Severe weather
also looks like it will remain to our west tonight. After this moves
through, most of Saturday looks to be dry as surface high pressure
ridging builds in with maybe some surface heating isolated
showers/thunder with partly cloudy skies and mainly 70s again for
highs. Surface high pressure should keep it mostly dry Saturday
night with mostly clear skies and light winds. Some thunderstorms
are possible later Saturday night west river with some mid level
waa.

.LONG TERM...(Sunday through Friday)
Issued at 339 PM CDT Fri Jul 5 2019

Expect lows mainly in the 60s, and highs in the upper 70s to upper
80s.

Sunday through Sunday night should be mainly dry. It will be
difficult to shake the isolated/slight chance pops with a trough set
up across and just off the Pacific Northwest through much of this
long term period. We will start of with slight ridging, which will
shift into MN Sunday night, with southwesterly flow returning Monday
as the initial 500mb low over southern British Columbia/northern WA
slowly nears, and moves move across the Dakotas as an open trough
late Tuesday afternoon into early Wednesday morning).

The next chance for stronger to severe storms looks to hold off
until later Monday afternoon into Monday night, with the main threat
being across western ND into north central SD. Expect an elongated
area of low pressure at the surface stretching from northern
Manitoba to along the MT/ND/SD/WY border around daybreak Monday to
move across central SD by 06Z Tuesday, and exit through our MN by
early afternoon. Forecast solutions are pretty consistent with this
idea, so high chance/low likely pops seem reasonable Monday
afternoon through Tuesday. Expect northwest flow Wednesday night
into Friday, before becoming more zonal. While showers and storms
could slide in (especially Friday), mainly dry weather is expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1255 PM CDT Fri Jul 5 2019

Upper level low pressure area showers in the ATY area will move out
early this afternoon. Otherwise, expect mixed layer MVFR/low VFR cu
clouds across the region into the early evening. The next short wave
trough coming in from the west will bring another round of
showers/storms this evening and overnight mainly affecting PIR/MBG
at or in the vicinity. Expect some possible IFR/MVFR vsbys and
ceilings in the showers/storms. ABR/ATY should be dry this evening
and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Jul 5, 3:13 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
413 PM CDT Fri Jul 5 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062115-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
413 PM CDT Fri Jul 5 2019 /313 PM MDT Fri Jul 5 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and a few thunderstorms will remain possible tonight.
Lightning and locally heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible Saturday, and again Sunday morning
west of the James River Valley.

Thunderstorms are possible Monday afternoon through Tuesday evening.
A few thunderstorms Monday afternoon and Monday night could be strong
to severe over north central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

In the hours before

Local storm report, Jul 5, 11:12 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1212 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND GST     9 NNW VIVIAN            44.05N 100.33W
07/05/2019  M60 MPH          LYMAN              SD   MESONET

            PEAK WIND GUST OF 60 MPH RECORDED AT BOTH
            1:14 AM CDT AND 1:19 AM CDT.

&&

RV
Local storm report, Jul 5, 11:22 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     TSTM WND GST     4 W BLUNT               44.51N 100.07W
07/05/2019  M61 MPH          HUGHES             SD   MESONET

            PEAK WIND GUST OF 61 MPH RECORDED AT BOTH
            2:14 AM CDT AND 2:19 AM CDT.

&&

RV
Local storm report, Jul 5, 12:28 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
128 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       8 E GREY GOOSE          44.49N 100.18W
07/05/2019  M2.08 INCH       HUGHES             SD   COCORAHS

            COCORAHS STATION SD-HG-32 PIERRE 10.5 NE.

0800 AM     HEAVY RAIN       8 ESE HAYES             44.33N 100.88W
07/05/2019  M2.20 INCH       STANLEY            SD   COCORAHS

            COCORAHS STATION SD-ST-7 HAYES 7 ESE.

0800 AM     HEAVY RAIN       4 W ONIDA               44.71N 100.14W
07/05/2019  M2.62 INCH       SULLY              SD   COCORAHS

            COCORAHS STATION SD-SL-7 ONIDA 3 W.

0700 AM     HEAVY RAIN       1 ENE OVERLOOK REC AREA 44.46N 100.36W
07/05/2019  M2.06 INCH       HUGHES             SD   COCORAHS

            COCORAHS STATION SD-HG-30 PIERRE 6.6 NNW.

0700 AM     HEAVY RAIN       2 ENE OVERLOOK REC AREA 44.47N 100.35W
07/05/2019  M2.25 INCH       HUGHES             SD   COCORAHS

            COCORAHS STATION SD-HG-29 PIERRE 7 N.

0700 AM     HEAVY RAIN       2 SSE ONIDA             44.69N 100.05W
07/05/2019  M2.96 INCH       SULLY              SD   COCORAHS

            COCORAHS STATION SD-SL-5 ONIDA 1 SE.

0630 AM     HEAVY RAIN       18 N HOLABIRD           44.78N 99.57W
07/05/2019  M2.15 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION SD-HY-2 HIGHMORE 19 NNW.

0600 AM     HEAVY RAIN       7 E HAYES               44.37N 100.89W
07/05/2019  M2.59 INCH       STANLEY            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION AYES2 HAYES 6 E.

0214 AM     TSTM WND GST     4 W BLUNT               44.51N 100.07W
07/05/2019  M61 MPH          HUGHES             SD   MESONET

            PEAK WIND GUST OF 61 MPH RECORDED AT BOTH
            2:14 AM CDT AND 2:19 AM CDT.

0145 AM     FLOOD            1 W PIERRE              44.37N 100.35W
07/05/2019                   HUGHES             SD   EMERGENCY MNGR

            E.M. REPORTS STREET FLOODING IN PIERRE EARLY
            THIS MORNING.

0114 AM     TSTM WND GST     9 NNW VIVIAN            44.05N 100.33W
07/05/2019  M60 MPH          LYMAN              SD   MESONET

            PEAK WIND GUST OF 60 MPH RECORDED AT BOTH
            1:14 AM CDT AND 1:19 AM CDT.

1237 AM     TSTM WND GST     8 ESE HAYES             44.34N 100.88W
07/05/2019  M74 MPH          STANLEY            SD   MESONET

1231 AM     TSTM WND GST     2 S MURDO               43.86N 100.71W
07/05/2019  M52 MPH          JONES              SD   MESONET

1226 AM     TSTM WND GST     4 NNE BUNKER            44.28N 101.07W
07/05/2019  M108 MPH         STANLEY            SD   MESONET

            PERSONAL WEATHER STATION MEASURED A 108 MPH
            WIND GUST AND 73 MPH SUSTAINED WIND.

&&
Local storm report, Jul 5, 3:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
411 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       ROY LAKE STATE PARK     45.71N 97.44W
07/04/2019  M5.40 INCH       MARSHALL           SD   CO-OP OBSERVER

            24 HOUR TOTAL. MOST FEEL BETWEEN 11PM ON THE
            3RD AND 1AM ON THE 4TH. GRAVEL DRIVEWAY
            WASHED OUT, RETAINING WALL FELL.

&&

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Traverse

When
July 5, 4:30 PM CST to July 13, 6:45 PM CST
Where
Traverse County, 2.83 mi NE of Dumont to 4.38 mi NE of Dumont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.750, -96.390

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845364.